Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2023, 5:20 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 5:20 PM CDT (22:20 UTC)
- Expired
- May 7, 2023, 6:00 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:06 PM CDT | HAIL 0.25 | Mascoutah, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:18 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
220
WUUS53 KLSX 072220
SVRLSX
ILC027-163-189-072300-
/O.NEW.KLSX.SV.W.0113.230507T2220Z-230507T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
520 PM CDT Sun May 7 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Clinton County in south central Illinois...
West central Washington County in south central Illinois...
Southeastern St. Clair County in southwestern Illinois...
* Until 600 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located over New Athens,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mascoutah, Freeburg, New Athens, New Memphis, St. Libory, Lenzburg,
Johannisburg, Fayetteville, and Venedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 8983 3829 8991 3831 8991 3831 8993
3835 8999 3855 8978 3841 8957
TIME...MOT...LOC 2220Z 223DEG 17KT 3833 8989
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt2 follow-up statements
282
WWUS53 KLSX 072233
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
533 PM CDT Sun May 7 2023
ILC027-163-189-072300-
/O.CON.KLSX.SV.W.0113.000000T0000Z-230507T2300Z/
Clinton IL-Washington IL-St. Clair IL-
533 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLINTON...WEST CENTRAL WASHINGTON AND SOUTHEASTERN
ST. CLAIR COUNTIES...
At 533 PM CDT, a severe thunderstorm was located near New Athens,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mascoutah, Freeburg, New Athens, New Memphis, St. Libory, Lenzburg,
Johannisburg, Fayetteville, and Venedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3829 8982 3838 8996 3855 8978 3841 8957
TIME...MOT...LOC 2233Z 223DEG 17KT 3838 8983
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB170
WWUS53 KLSX 072245
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
545 PM CDT Sun May 7 2023
ILC027-163-189-072300-
/O.CON.KLSX.SV.W.0113.000000T0000Z-230507T2300Z/
Clinton IL-Washington IL-St. Clair IL-
545 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLINTON...WEST CENTRAL WASHINGTON AND EAST CENTRAL
ST. CLAIR COUNTIES...
At 545 PM CDT, a severe thunderstorm was located 7 miles east of
Freeburg, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mascoutah, Freeburg, New Memphis, St. Libory, Fayetteville, and
Venedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3834 8981 3841 8993 3855 8978 3841 8957
TIME...MOT...LOC 2245Z 223DEG 14KT 3841 8979
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:31 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 7, 3:31 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 331 PM CDT Sun May 7 2023 .SHORT TERM... (Through Late Monday Night) Issued at 326 PM CDT Sun May 7 2023 (Ongoing) MCV continues to slide to the northeast early this afternoon, moving through southeastern MO as of 20z. This combined with an old outflow boundary that is slowly sliding to the south and southwest just east of Mississippi River will be the focusing mechanism for storm development. Also, ML CAPE values are now around 3000 J/kg and the cap has diminished. Thus nearly all of the deterministic models and CAMs still indicate that this will continue to help initiate convection this afternoon through early this evening. As of 20z storms continue to flare up in this area with some becoming severe at this time. Main threats will be large hail and damaging winds, though a tornado or two is possible. SPC has issued a Severe Thunderstorm watch that is in effect until 02z Monday (9 PM). (Tonight - Monday Night) Still expect a bit of a break in activity late this evening. In the meantime, another shortwave trough over the Central Plains will slide southeast into the region. This combined with an increasing low level jet (40-50kts) and convergence along the associated cold front, will lead to convection developing over eastern NE/ southwestern IA/northwestern MO area late this evening. Initially it could start off as supercells then transition to an MCS complex after 06z Monday. As the low level jet veers to the west by early Monday morning and the line of storms slide south/southeast across the region, the storms will eventually weaken as the instability lessens and outflow outruns the complex after 09z-12z timeframe. The main severe threat will be damaging winds, especially over portions of northeast Missouri and west central Illinois. A possible issue with the low level jet veering to the west could be the potential for locally heavy rain, especially on the western flank of the complex over central Missouri with the latest HREF indicating localized probability-matched mean values up to 2-3 inches possible. However, this portion of Missouri is now in moderate drought conditions, thus it would take at least a 2 to 3 hour period of very heavy rain to cause any flash flooding, thus confidence is low for this to occur. Precipitation chances on Monday are hard to pin down at this time due to the uncertainty of where the morning convection and associated frontal boundary will be located. The majority of the CAMs have the front stalled out over the southern portions of the forecast area. Thus the highest POPs at this time will be along and south of I-70. However, still some uncertainty on how much the atmosphere will recover from the morning activity. By Monday night, as the surface low and associated upper level shortwave slide east into the Ohio Valley, the front will exit the region with the precipitation tapering off by daybreak on Tuesday. Temperatures through the short term will depend on the precipitation and cloud cover. Lows tonight will be in the low to mid 60s. As for highs on Monday, agree with previous discussion that temperatures will struggle to rise much over northern portions of the forecast area and the latest NBM blend has caught on to this with highs in the upper 70s. The rest of the forecast area will see highs in the low to mid 80s, if the atmosphere is allowed to recover and see some sunshine. Slightly cooler lows Monday night in the mid 50s to low 60s. Byrd .LONG TERM... (Tuesday through Next Sunday) Issued at 326 PM CDT Sun May 7 2023 Weak surface ridge will build into the region on Tuesday with dry and slightly cooler temperatures in the mid 70s to mid 80s. In the meantime, upper level trough will continue to deepen over the western CONUS. It will then begin to lift out towards the region on Wednesday. There will be several rounds of activity moving through the region for the rest of the forecast period. However, the latest deterministic as well as ensembles have differences in timing, strength and location for each round. At this time, the best chances of rain will be Thursday through Saturday. Byrd && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1243 PM CDT Sun May 7 2023 A lot to deal with over the forecast period. CU field developing across the region, especially over the St. Louis metro area. This is between an MCV approaching from the south southwest and old out flow boundary from this morning's activity slowly sliding to the south and west along the Mississippi River. Some showers and storms are beginning to develop over southeastern MO, so added vicinity thunderstorm for all St. Louis metro TAF sites through 00z Monday. Otherwise, still expecting an MCS will develop over NE/IA/NW MO and slide southeast then south across the forecast area after 07z Monday, ceilings will lower to MVFR with onset of precipitation. Activity should taper off at KUIN by 14z Monday, while rest of TAF sites could see lingering activity through the rest of the forecast period as a cold front possibly stalls out somewhere along and south of I-70 during the day tomorrow. As for winds, they will remain south to southwest through the forecast period. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 66 84 63 79 / 60 70 50 5 Quincy 63 77 58 76 / 70 40 10 0 Columbia 65 82 60 81 / 70 70 30 5 Jefferson City 65 84 61 83 / 60 70 30 5 Salem 63 81 61 77 / 60 70 60 5 Farmington 63 85 61 80 / 20 60 70 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 7, 3:34 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 334 PM CDT Sun May 7 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-082045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms through early this evening, primarily across eastern Missouri and southwestern Illinois. A few of the storms today could produce large hail and isolated wind gusts to 60 mph. A few tornadoes are also possible, though less likely. Another round of thunderstorms is likely after midnight tonight. The primary threat from these storms will be wind gusts of 60-70 mph across parts of northeast Missouri and west central Illinois. Large hail is also possible but less likely. The threat for damaging winds and large hail is lower, but still possible across the remainder of the area late tonight as the storms move southeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible again on Monday, primarily during the afternoon along and south of the I-70 corridor. Large hail and damaging winds are the primary threats. A few tornadoes are also possible, though less likely. There is a chance for thunderstorms again for Thursday through next Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
In the hours before
Local storm report, May 7, 5:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 3 NW WENONAH 39.34N 89.33W
05/07/2023 E2.75 INCH MONTGOMERY IL TRAINED SPOTTER
&&
MABLocal storm report, May 7, 5:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 NNE O'FALLON 38.60N 89.91W
05/07/2023 E1.00 INCH ST. CLAIR IL TRAINED SPOTTER
&&
MABLocal storm report, May 7, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG SHILOH 38.55N 89.91W
05/07/2023 ST. CLAIR IL LAW ENFORCEMENT
WIRES DOWN AND BANK SIGN DAMAGED DUE TO
WIND-DRIVEN HAIL.
&&
JPGLocal storm report, May 7, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 NNW WENONAH 39.35N 89.31W
05/07/2023 E2.75 INCH MONTGOMERY IL TRAINED SPOTTER
REPORT FROM MPING: BASEBALL (2.75 IN.).
&&
MABLocal storm report, May 7, 5:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 ESE NEW ATHENS 38.31N 89.86W
05/07/2023 E1.00 INCH ST. CLAIR IL TRAINED SPOTTER
&&
MABLocal storm report, May 7, 5:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 WSW GRANITE CITY 38.71N 90.15W
05/07/2023 E0.88 INCH MADISON IL TRAINED SPOTTER
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:58 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 47 min |
| May 7, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 27 min |
| May 7, 2:02 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 25 min |
| May 7, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton | 32 min |
| May 7, 3:24 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 38 min |
| May 7, 4:02 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 27 min |
| May 7, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 50 min |
| May 7, 4:51 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 39 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 29 min |
| May 7, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair | 20 min |
| May 7, 6:04 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 41 min |
| May 7, 6:18 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 42 min |
| May 7, 6:24 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.